Weight-loss supplements may cause life-threatening cardiac complications or death

67

A study published in the May edition of the HeartRhythm Journal, the official journal of the Heart Rhythm Society, found that many nonprescription weight-loss supplements that are accessible online may have hidden heart health risks. Eight out of 12 weight-loss supplements analysed contained one or more ingredients associated with life-threatening cardiac complications such as ventricular arrhythmias, cardiac arrest or sudden cardiac death.

Conducted by a team of researchers from the Center for Cardiac Arrhythmias and Electrophysiology Research at the Texas Heart Institute, USA, the study reviewed the ingredients of 12 different weight-loss supplements available on the Internet. The researchers identified the sample supplements by entering the common search terms “diet pills” and “weight-loss supplements” into the Internet search engines Google, MSN and Yahoo, and selecting the top four hits returned from each search. Of the 12 weight-loss supplements purchased for evaluation, a list of ingredients was included on the label of each, but none of the supplements included warning labels on the bottles or shipping packages regarding the potential life-threatening cardiac side effects known to be associated with the ingredients.


“The growing rate of obesity in America has led to more frequent and widespread use of weight-loss supplements that are easily available without prescription,” said Dr Alireza Nazeri, lead author of the study. “We applaud the FDA for becoming more involved in identifying the risks associated with weight-loss supplements, but there is still a lot of work to be done to ensure that dangerous ingredients are regulated.”


From the ingredients listed on each label, researchers identified 11 ingredients (representing eight substances, because more than one name was used for some ingredients) with at least two reports of life-threatening cardiac complications or death: bitter orange (also listed as Citrus aurantium and synephrine HCl); green tea (also listed as Camellia sinensis); buckwheat; guarana; Korean ginseng; licorice root; Ma Huang root; caffeine anhydrous.


“The use of multiple names for the same substance can cause a great deal of confusion, even for physicians,” said Dr Mehdi Razavi, senior author of the study. “While it is critical to improve public knowledge of weight-loss supplements and the risks associated with them by issuing complete warning label information, it is highly recommended that individuals seek a doctor’s advice before purchasing any weight-loss supplement.”


“We hope that this study will expand health care providers’ knowledge about the potentially life-threatening adverse effects of some non-prescription weight-loss supplements,” said Dr Ali Massumi, Director of the Center for Cardiac Arrhythmias and Electrophysiology at the Texas Heart Institute. “We also hope that health care institutions will become more involved in educating patients and the general population on this subject.”


For more information about this study, please visit www.heartrhythmjournal.com.

(Visited 6 times, 1 visits today)